South Dakota, 2021

Damaging Winds in South Dakota, July 13, 2021

July 13, 2021 · NWS UNR · 4 events in 3 counties and zones

A line of severe thunderstorms tracked southeast across the Black Hills, producing wind gusts to 70 mph across portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms tracked southeast across the Black Hills, producing wind gusts to 70 mph across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 4:09 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 4:09 PM MST, 4 hours 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Tue Jul 13 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 154 PM MDT Tue Jul 13 2021

Current surface analysis shows a frontal boundary stalling out along
the South Dakota and Nebraska state line. Upper level analysis
has shows high pressure over the southwest US, with weak ridging
extending into the Rockies. A shortwave trough is located over the
intermountain west and water vapor imagery shows a couple of weak
waves moving into the western high plains. Latest radar imagery
shows a couple of isolated storms over northeastern Wyoming, the
northern Black Hills and the eastern foothills. Temperatures range
from the upper 60s in the hills to the mid 80s on the plains.
Winds are east to southeast at 10 to 20 mph.

Storms will continue to develop and move east this afternoon and
evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined
with the approaching shortwaves will result in a favorable
environment for severe thunderstorms. Effective bulk shear of 45-
50kt will promote some isolated supercell development early this
evening with the storms evolving into an MCS later this evening
around the Black Hills. The primary threat from the storms late this
afternoon and evening will be severe wind and hail. With
precipitable water values forecast to be as high as over 150 percent
of average, some heavy rainfall can be expected as well. Many areas
will likely receive beneficial rainfall, especially from far
northeast WY to the Black Hills area and toward south central SD.
The heavier rainfall will move east of the area late tonight, with
lingering chances for showers and storms across most of the area
late tonight and Wednesday as the trough moves across the northern
Plains. Isolated stronger storms are possible toward Wednesday
afternoon over the Black Hills area and maybe far southern SD.

Wednesday will be cooler with lingering showers/storms in the
morning. Highs on Wednesday will be 10 to 15 degrees below average
with upper 60s in the Black Hills and mid to upper 70s on the
plains.

After the trough moves well east of the region Wednesday night,
warmer air will return for the rest of the week, and especially by
the weekend, as ridging builds over the Rockies and eventually into
the Plains. Highs will be back into the 90s across much of the
plains by the weekend. At this point, it looks mainly dry through
the extended forecast period, with isolated storms possible late
Friday into the first half of the weekend, especially to the east of
the Black Hills. However, by late in the weekend, high pressure
aloft will likely build, resulting in hot and dry conditions into
the middle of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 504 PM MDT Tue Jul 13 2021

A broken line of TSRA will develop across northeast WY early this
evening, then spread into western SD by mid evening, then central
SD around midnight. Expect some severe storms this evening, with
the main threat being wind gusts over 50kts. MVFR cigs (and
localized IFR over higher terrain) are expected to develop late
tonight across much of the region. Cigs will improve by Wednesday
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Johnson
Hazardous weather outlook, Jul 13, 4:35 AM MST, 16 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Tue Jul 13 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this evening across
northeastern WY and western SD. The primary concern is damaging
winds, but large hail is also possible.

The grassland fire danger will reach the high category across
portions of the northwestern SD plains this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some showers and storms may linger into Wednesday. An isolated
strong storm cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 13, 7:10 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             7 N DWTN GILLETTE       44.39N 105.50W
07/13/2021  M1.25 INCH       CAMPBELL           WY   STORM CHASER

&&

MLS
Special weather statement, Jul 13, 7:22 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
822 PM MDT Tue Jul 13 2021

SDZ012-013-025-072-073-140300-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
822 PM MDT Tue Jul 13 2021

...STRONG THUNDERSTORMS OVER SOUTHEASTERN BUTTE...WEST CENTRAL MEADE
AND NORTHEASTERN LAWRENCE COUNTIES...

At 821 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Saint Onge to 14 miles
southeast of Owl Butte. Movement was northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Nisland, Saint Onge, Vale and Bear Butte State Park.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern and west central South Dakota.

LAT...LON 4472 10360 4465 10283 4444 10312 4453 10388
TIME...MOT...LOC 0221Z 238DEG 6KT 4461 10378 4456 10304

Pojorlie
Local storm report, Jul 13, 7:33 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             10 E DWTN GILLETTE      44.29N 105.30W
07/13/2021  E1.50 INCH       CAMPBELL           WY   PUBLIC

&&

MLS
Local storm report, Jul 13, 7:47 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     3 S ALADDIN             44.60N 104.19W
07/13/2021  E60 MPH          CROOK              WY   TRAINED SPOTTER

            VERY HEAVY RAIN

&&

MLS
Local storm report, Jul 13, 8:03 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     MOORCROFT               44.26N 104.95W
07/13/2021  E60 MPH          CROOK              WY   TRAINED SPOTTER

            50-60 MPH WIND GUSTS WITH TORRENTIAL RAIN.

&&

WFO UNR
Local storm report, Jul 13, 8:13 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
913 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     BEULAH                  44.54N 104.08W
07/13/2021  M57 MPH          CROOK              WY   MESONET

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 03:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 13, 8:35 PM MST
Where
Lawrence County, Spearfish
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.490, -103.860

Half inch sized hail also fell with the storm.

Thunderstorm Wind, Lawrence

When
July 13, 8:50 PM MST
Where
Lawrence County, 1 mi E of Lead
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.350, -103.750

Thunderstorm Wind, Meade

When
July 13, 9:14 PM MST
Where
Meade County, Piedmont
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.230, -103.390

Wind gusts were estimated near 70 mph.

Thunderstorm Wind, Custer

When
July 13, 10:05 PM MST
Where
Custer County, 3 mi WSW of Fairburn
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.673, -103.266

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969225, 969227, 969229, 969231.